Hail, Webb
- When
- May 10, 4:20 AM CST
- Where
- Webb County, 2.41 mi NNW of (Lrd)laredo Intl Arp
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 27.650, -99.540
Penny sized hail occurred north of Mines Road.
A strongly unstable air mass developed over South Texas in advance of a stalled frontal boundary over south-central Texas on May 10th. As a strong upper level low pressure system over northern Mexico approached the region providing strong shear in the atmosphere, an outbreak of supercell thunderstorms occurred across South Texas producing an unprecedented 16 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A strongly unstable air mass developed over South Texas in advance of a stalled frontal boundary over south-central Texas on May 10th. As a strong upper level low pressure system over northern Mexico approached the region providing strong shear in the atmosphere, an outbreak of supercell thunderstorms occurred across South Texas producing an unprecedented 16 tornadoes. The number of tornadoes is a record for a single day for a non-tropical event in South Texas. All of the tornadoes were weak with the strongest tornado collapsing a grain elevator west of Taft and damaging several homes in a subdivision north of Taft in the evening.
Severe storms started early in the morning in the western Brush Country. Several long track supercell storms moved across the Brush Country and portions of the Coastal Bend during the day. Most of the tornadoes occurred with these storms in the afternoon and early evening. The storms evolved into a large squall line that moved across the Coastal Plains during the evening hours. The squall line produced winds of 70 to 90 mph causing extensive tree damage and localized property damage. The episode of severe weather ended over the Gulf of Mexico after midnight. Damage estimates from the severe weather episode were in the millions of dollars for South Texas.
Several storms moved across the same area for hours during the event. Very heavy rainfall produced flash flooding near Cotulla and in the cities of Kingsville, Beeville, and Freer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 9, 10:46 PM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1146 PM CDT WED MAY 9 2012 .DISCUSSION...UPDATED FOR 06Z TAFS. && .AVIATION...THUNDERSTORMS SOUTH OF CRP HAVE DISSIPATED THIS EVENING AS THEY PUSHED EASTWARD TOWARD THE COAST. OTHERWISE EXPECT A MAINLY DRY NIGHT WITH STRATO CU INCREASING FOR CRP TAF SITE. SOME MINOR VIS REDUCTIONS WILL BE POSSIBLE MAINLY FOR VCT THIS EVENING. SCATTERED SHOWERS WILL BE POSSIBLE TOMORROW MORNING...WITH THUNDERSTORMS EXPECTED IN THE AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH VERY GUSTY WINDS AND HAIL. TWO ROUNDS OF STORMS MAY PUSH ACROSS THE AREA IN THE AFTERNOON AND EVENING. STORMS WILL BE WINDING DOWN AFTER 06Z FRIDAY. && .PREV DISCUSSION... /ISSUED 702 PM CDT WED MAY 9 2012/ DISCUSSION...NOTE AVIATION DISCUSSION BELOW. AVIATION...A TRANSITION TO MVFR CEILINGS EXPECTED TO DEVELOP... ESPECIALLY WEST OF INTERSTATE 37...OVERNIGHT. ISOLD/SCT SHOWERS OR THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF STATE ROAD 16 AFTER 09Z THURSDAY THEN PROPAGATE/DEVELOP EASTWARD. DURING THE MID MORNING/EARLY AFTERNOON THURSDAY...THE COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTH TEXAS. IN ADDITION...PREVAILING MVFR/VFR CEILINGS ARE EXPECTED WITH BRIEF MVFR VISIBILITITES DURING SHOWERS/THUNDERSTORMS. SCT/NUMEROUS CONVECTION WILL CONTINUE EARLY THURSDAY EVENING. PREV DISCUSSION... /ISSUED 309 PM CDT WED MAY 9 2012/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE OUT WEST TONIGHT AHEAD OF THE APPROACHING MID/UPPER LEVEL DISTURBANCE. IN ADDITION LOW LEVEL MOISTURE WILL CONTINUE TO ADVECT INTO THE REGION WITH A STEADY INCREASE IN THE LOW LEVEL JET. THE STALLED OUT FRONTAL BOUNDARY WILL ALSO BE THE FOCUS FOR ISOLATED CONVECTION TO FORM ALONG ANY OUTFLOW BOUNDARIES ACROSS THE AREA. SHOULD GET A BIT OF WARMING ACROSS THE REGION TOMORROW AFTERNOON...WHILE THE MAJORITY OF THE CONVECTION WILL REMAIN OUT WEST. AS THE MID/UPPER LEVEL SYSTEM APPROACHES THE BIG BEND REGION OF TEXAS...DIFFLUENCE IN THE 70-80KT JET OVERHEAD WILL HELP INCREASE THE CHANCE FOR WIDESPREAD CONVECTION LATE THURSDAY AFTERNOON THROUGH THE EVENING. WITH THE UPPER LEVEL SUPPORT AS WELL AS STRONG SHEAR...THE SPCA HAS PLACED MOST OF SOUTH TEXAS UNDER A SLIGHT RISK FOR SEVERE WEATHER. SUPER CELLS WITH LARGE HAIL AND A TORNADO OR TWO WILL BE POSSIBLE ACROSS THE REGION...LATER IN THE EVENING THE LINE MAY FORM INTO AN EASTWARD MOVING MCS WITH DAMAGING STRAIGHT-LINE WINDS BECOMING A THREAT. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS THE SLOW MOVING MID/UPPER LEVEL SYSTEM MOVES ACROSS. LONG TERM (FRIDAY THROUGH WEDNESDAY)...MAIN FORECAST ISSUE IS HOW LONG TO KEEP THE RAINFALL GOING. MODELS REMAIN SOMEWHAT CONSISTENT IN KEEPING THE UPPER GRADUALLY LOW MOVING EAST THROUGH FRIDAY...WITH MAIN ENERGY EAST OF CWFA BY SATURDAY MORNING. THUS...ANOTHER GOOD SHOT OF RAIN FOR FRIDAY ESPECIALLY EAST OF HIGHWAY 281 WHERE LIKELY POPS ARE POSTED (STILL A CHANCE FARTHER WEST). GFS MUCH MORE POTENT ON CAPE/INSTABILITY THAN OTHER MODELS...BUT ALSO HAS RELATIVELY WEAK WINDS. IN SHORT...WITH MAIN UPPER MAIN UPPER ENERGY LEAVING AREA...COULD HAVE A FEW PULSE STORMS BUT DO NOT FEEL VERY CONFIDENT ON A GOOD SEVERE EVENT AT THIS TIME (SPC HAS BETTER CONCERNS FARTHER EAST TOO). KEEPING POPS IN FOR FRIDAY NIGHT AND ADJUSTING THEM FOR SATURDAY...ALTHOUGH MAY WIND UP TAKING RAIN OUT FOR SATURDAY ON LATER SHIFTS AS THINK CONVECTION WILL BE LIMITED WITH DRIER AIR COMING IN (MODELS ARE STILL SHOWING SOME WRAP-AROUND THOUGH). DRY SUNDAY AND MONDAY...SHOULD BE VERY NICE DAYS. NEXT UPPER WAVE COMES ACROSS MONDAY NIGHT/TUESDAY TIME FRAME. AM NOT SURE HOW GOOD THE LOW LEVEL MOISTURE WILL BE...BUT HAVE DECIDED TO PUT SLIGHT CHANCE POPS NORTHWEST MONDAY NIGHT AND BRING IT EAST FOR TUESDAY. WEDNESDAY LOOKS DRY. ONE GOOD THING TO COME OUT OF THIS (BESIDES THE MUCH NEEDED RAINFALL) IS COOLER WEATHER AND MUCH LESS HUMID. FOR A CHANGE...TEMPERATURES WILL BE NEAR IF NOT A TAD BELOW NORMAL FOR MOST OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 71 84 71 83 67 / 30 50 90 60 30 VICTORIA 67 83 69 80 63 / 20 40 90 60 40 LAREDO 71 85 70 88 69 / 40 70 70 30 10 ALICE 68 82 69 85 65 / 30 60 90 50 20 ROCKPORT 76 82 74 83 71 / 20 40 90 70 40 COTULLA 69 80 65 84 63 / 40 70 80 40 10 KINGSVILLE 70 84 70 84 65 / 40 50 90 60 30 NAVY CORPUS 76 83 73 82 70 / 30 50 90 60 30 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && PZ/83...SHORT TERM GW/86...LONG TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 553 AM CDT WED MAY 9 2012 TXZ229>234-239>247-101100- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 553 AM CDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH TEXAS TODAY. AN APPROACHING UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NORTHEAST MEXICO LATE TONIGHT LEADING TO ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE BRUSH COUNTRY THROUGH THE OVERNIGHT HOURS. SOME OF THE STORMS HAVE THE POSSIBILITY OF BECOMING STRONG TO EVEN SEVERE AT TIMES...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHWEST TEXAS FRIDAY PROVIDING SCATTERED TO NUMEROUS THUNDERSTORMS FROM THURSDAY INTO FRIDAY ACROSS SOUTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT MAINLY TO THE WEST OF A LINE FROM CORPUS CHRISTI TO BEEVILLE. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. THE STRENGTH OF WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL ALSO LEAD TO THE POSSIBILITY OF ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY. RAIN AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED WITH ISOLATED AMOUNTS UP TO 5 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY. GMZ230-235-250-255-270-275-101100- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM- 553 AM CDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE GULF WATERS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF SOUTHWEST TEXAS THURSDAY NIGHT PROVIDING SCATTERED TO NUMEROUS THUNDERSTORMS FROM THURSDAY INTO FRIDAY ACROSS SOUTH TEXAS AND THE GULF WATERS. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE SOUTHERN BAYS AND NEARSHORE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THURSDAY AND FRIDAY. CB/TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 501 AM CDT THU MAY 10 2012 TXZ239-101045- WEBB- 501 AM CDT THU MAY 10 2012 ...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY... AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAREDO COMMUNITY COLLEGE...OR 5 MILES WEST OF LAREDO...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. CB
The Laughlin AFB radar (KDFX), 194 km away, was scanning. The volume nearest the first event began at 10:21 UTC.
28 hail, 17 thunderstorm wind, 16 tornado, 7 funnel cloud, 5 flash flood, 1 heavy rain. Local standard time, as filed.
Penny sized hail occurred north of Mines Road.
Hail initially started as penny sized and grew to golf ball size.
Penny sized hail fell for 10 minutes at Callaghan Ranch.
Tornado touched down along Farm to Market Road 468 near the Dimmit County line. The tornado flipped an 18 wheeler then proceeded northeast about 5 miles. The tornado then crossed Farm to Market Road 469 and struck an oil hydraulic fracturing flow back site. The tornado flipped one RV trailer at the site. Two people inside the RV trailer sustained serious injuries. Both were released from the hospital the next day. The winds were estimated to be around 80 mph with this damage. The tornado proceeded northeast across open ranch land another 5 miles before dissipating.
Heavy rain caused flooding in the Woodward area. Water was 2 feet deep over Farm to Market Road 468.
Kingsville Emergency Manager reported a brief tornado touched down in an open field about 4 miles west of Ricardo.
Quarter sized hail occurred at Kingsville High School.
Spotter reported quarter sized hail occurred at intersection of 6th Street and King Avenue.
Heavy rainfall caused some intersections in Kingsville to become impassable. Water came over the road over portions of King Avenue.
Quarter sized hail occurred on the west side of Kingsville.
Funnel cloud was reported southeast of Kingsville.
Deputies reported a funnel cloud was south of Tilden.
Public reported a funnel cloud northwest of Three Rivers that lasted for 15 minutes.
Funnel cloud was reported east of Kingsville Naval Air Station.
Spotters reported a tornado briefly touched down to the south-southeast of Whitsett.
Spotter estimated 60 mph winds occurred along Farm to Market Road 70 west of Chapman Ranch.
Spotter reported 3.53 inches of rain fell in an hour along with some hail.
Storm chasers observed a brief tornado just south of Whitsett. The tornado damaged large trees and a mobile home and uprooted a hay shed. This damage was observed just east of Highway 281 about a half of a mile southeast of Whitsett.
Funnel cloud was reported with a storm showing rotation near Chapman Ranch.
Quarter sized hail occurred near Chapman Ranch.
Storm Chasers observed a brief rope tornado on the ground for about 1 minute in an open field. No damage was observed.
McMullen County Sheriffs Office reported golf ball sized hail near Highway 16 just north of Tilden.
Golf ball sized hail occurred just north of Chapman Ranch.
Spotters reported a tornado briefly touched down south of Nell.
Half dollar sized hail occurred on the extreme south side of Corpus Christi.
Quarter sized hail fell in the Flour Bluff area of Corpus Christi.
Corpus Christi Naval Air Station ASOS recorded a 52 knot gust.
Power outages occurred near Saratoga and Rodd Field Roads in Corpus Christi.
Quarter sized hail fell at the Corpus Christi Naval Air Station.
Quarter sized hail occurred at Mustang Island State Park.
Half dollar sized hail occurred at Mustang Island State Park.
Storm chaser group observed a brief tornado about 3 miles southwest of Pawnee. The tornado touched down in an open field. No damage was observed.
Storm Chaser group observed a cyclic tornadic supercell produce a brief second tornado about 1.5 miles west of Pawnee, immediately to the north of the previous tornado and from a second wall cloud. The tornado touched down in an open field. No damage was observed.
Storm chaser group observed a third and slightly larger tornado touch down northwest of Pawnee. The tornado touched down in an open field. No damage was observed.
Storm chasers observed a brief tornado southwest of Three Rivers just south of Farm to Market Road 1042. The tornado touched down in an open field. No damage was observed.
Spotter reported large hail that ranged from golf ball to baseball size.
Nickel sized hail occurred near George West.
Quarter sized hail was reported at a grocery store in George West.
Spotter reported mostly nickel sized hail with some golf ball sized hail to the southwest of Beeville.
Golf ball sized hail occurred at the Central Fire Station in Beeville.
Heavy rain caused street flooding with roads closed at low spots in the city of Beeville|due to high water.
Heavy rainfall of 2 to 3 inches in an hour caused flooding of low lying areas. High water rescue was conducted by Beeville Fire Department along Poesta Creek.
Spotter estimated 65 mph winds to the southeast of Clegg.
Quarter sized hail was reported southeast of Clegg.
Large hail up to the size of softballs occurred for 20 minutes near Callaghan Ranch at mile marker 28 on Interstate 35. Several car windows were broken out.
Storm chasers and spotters observed a tornado south of Clegg. The tornado touched down over open ranch country. No damage was observed.
Damage occurred to sheds and feeders on a ranch near the intersection of Highway 59 and Farm to Market Road 624.
Spotter reported a funnel cloud to the west of Interstate 35 at mile marker 18.
Several hay rings weighing around 80 pounds were moved by winds on Callaghan Ranch.
Half dollar sized hail occurred in Clegg.
Spotter estimated wind gusts to 60 mph.
Quarter sized hail occurred near Highway 59 southwest of Freer.
Several residents reported a tornado briefly touching down southwest of Lagarto. No damage was reported.
Nickel sized hail occurred near Coleto Creek Reservoir.
Significant street flooding occurred in the lower lying areas and intersections in Freer.
Penny sized hail occurred on the north side of Lake Corpus Christi.
Quarter sized hail was reported in Mathis.
NWS storm survey concluded that straight line winds of approximately 80 mph swept across northeastern Nueces County affecting the communities of Calallen and Annaville. A large metal building was partially destroyed along Highway 44 about 5 miles west of Robstown. A poorly constructed car wash in Calallen was destroyed. There was also damage at Oil Belt Park where several light poles were snapped, a fence was blown down, and a small wooden structure was blown apart. Bleachers were blown up against a fence. Extensive tree damage occurred in the Calallen and Annaville areas. An 18 wheeler was flipped on Interstate 37 near the Clarkwood interchange. A poorly constructed building on North Beach was damaged. Brush pickup and disposal cost the city of Corpus Christi half of a million dollars.
Winds estimated around 60 mph occurred in Robstown.
Tornado touched down in an open farm field 2 miles southeast of Corpus Christi International Airport. The tornado traveled southeast snapping utility poles in front of Clear Channel radio station. It then crossed Old Brownsville Road and destroyed a small RV trailer and damaged a metal building in an adjacent lot.
Quarter sized hail fell at the Corpus Christi National Weather Service Office.
TCOON observation site at Nueces Delta measured a 59 mph wind gust.
NWS storm survey indicated a tornado touched down 5 miles west northwest of Taft along Highway 181. The tornado struck and collapsed a grain elevator. The tornado crossed Highway 181 knocking over a utility pole and caused tree damage. The tornado snapped 3 utility poles as it crossed County Road 73 about 1 mile north of Taft. The tornado continued for another couple of miles passing through a subdivision near the intersection of County Road 98 and County Roads 77A and 77B, about 3 miles north northeast of Taft. An 18 wheeler was flipped. Large trees were snapped and nearly 20 homes were damaged in that subdivision. The tornado dissipated in a field northeast of the subdivision. Maximum winds were estimated to be around 90 mph.
The strong and damaging winds in Nueces County proceeded across Nueces Bay into|San Patricio County. The winds caused utility pole and sign damage as they crossed the Highway 181 Causeway just south of Portland and into the Ingleside community. Numerous trees and branches were blown down in Portland.
Corpus Christi International Airport ASOS measured a gust to 60 mph.
Public and spotter reports of wind gusts between 65 and 75 mph occurred over parts of the city of Corpus Christi east of Staples Street and north of Saratoga Boulevard. The high winds extended northeast toward Texas A & M University at Corpus Christi. Power outages occurred in this section of the city along with minor tree damage.
NWS storm survey concluded a tornado touched down in an open field just east of Levien Road. The tornado traveled east crossing Gin Road where it snapped 5 utility poles and blew the roof off of a shed. The tornado dissipated before crossing Farm to Market Road 136 north of Bayside.
NWS Storm survey determined straight-line winds struck a narrow corridor in Fulton between Farm to Market Road 3036 and West Mesquite Street. The winds caused widespread tree damage. A mobile home lost its roof and a metal storage building partially collapsed along Farm to Market Road 1781. An RV was rolled on Circle Drive. Large tree damage was also observed all the way to Fulton Beach Rd. Wind speeds were estimated to be from 70 to 80 mph.
NWS storm survey determined straight-line winds of approximately 70 to 80 mph struck Belaire Drive in Holiday Beach. The roof was blown off of one home which impacted 2 other homes and caused extensive damage.
NWS storm survey concluded a weak tornado touched down in rural Aransas County northeast of Holiday Beach. The tornado crossed Highway 35 snapping one telephone pole.
NWS storm survey determined straight-line winds up to 90 mph struck a mobile home park on Lane Road east of Seadrift. One mobile home was flipped and destroyed. Three recreational vehicles were lifted and flipped on their sides. Four other RVs were blown off their blocks. There was damage to a bait shop also.
NWS storm survey determined straight-line winds around 60 mph struck a small community in rural eastern Victoria County 10 to 15 miles south of Inez. One barn was destroyed and part of the roof was removed from an adjacent barn. Local corn crops were damaged also.
Funnel cloud reported to the west of Indianola.
Penny sized hail occurred in Laredo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385999, 386974, 386000, 385990, 385998, 385926, 386031, 386030, 386019, 386083, 386024, 386027, 386028, 386025, 386033, 386067, 386076, 386081, 386029, 386042, 386041, 386065, 386043, 386075, 386049, 386056, 386078, 386088, 386053, 386066, 386084, 386714, 386716, 386741, 386764, 386085, 386086, 386087, 386797, 386801, and more.